North Dakota, 2008

Hail in North Dakota, June 23, 2008

June 23, 2008 · NWS BIS · 8 events in 2 counties and zones

Destabilization of the atmosphere and favorable shear profiles initiated development of an isolated thunderstorm over north central North Dakota during the late afternoon of Monday, June 23rd. This storm eventually became super-cellular.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Destabilization of the atmosphere and favorable shear profiles initiated development of an isolated thunderstorm over north central North Dakota during the late afternoon of Monday, June 23rd. This storm eventually became super-cellular. Several severe thunderstorm warnings were issued. Several reports of large hail were received during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 23, 2:30 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 23, 2:30 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON JUN 23 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL CONTINUE TO BE
CONVECTIVE CHANCES TONIGHT THROUGH WEDNESDAY NIGHT. OUR IMMEDIATE
ATTENTION WILL FOCUS ON THE STRONG TO SEVERE THUNDERSTORM POTENTIAL
THIS AFTERNOON...INTO THE EVENING HOURS. WILL UTILIZE A MODEL
BLEND...BUT LEANED A BIT MORE TOWARDS THE GFS/EC FOR DAYS 2 AND 3
(TUES AND WED).

CURRENTLY...SURFACE TROUGH OVER WESTERN NORTH DAKOTA BASICALLY ALONG
A LINE FROM STANLEY TO BOWMAN. SURFACE HEATING IN THE WEST HAS
ALLOWED LOW AND MID LEVEL LAPSE RATES TO STEEPEN THIS AFTERNOON BUT
LOW LEVEL MOISTURE IS SOMEWHAT LACKING TO THE WEST OF THE TROUGH.
FARTHER EAST. MORNING SHOWERS OVER CENTRAL NORTH DAKOTA SO A SLOW
START TO THE WARMING. HOWEVER...SKIES ARE CLEARING AND WE SHOULD
START TO DESTABILIZE MORE QUICKLY. AREA FROM BIS-MOT IS ON THE
WESTERN EDGE OF BEST AVAILABLE MOISTURE. SHEAR IS NOT REAL
IMPRESSIVE BUT SHOULD BE INCREASING THROUGH THE AFTERNOON AS NOTED
BY THE INCREASING 0-6 KM BULK SHEAR OVER THE FAR WEST. SOME
FAVORABLE DIRECTIONAL SHEAR OVER CENTRAL NORTH DAKOTA AHEAD OF THE
SURFACE TROUGH AS WELL. WILL CONTINUE TO MENTION A CHANCE OF SEVERE
THUNDERSTORMS ACROSS CENTRAL NORTH DAKOTA THIS EVENING. THINK THE
SEVERE THREAT WILL BE WANING BY MID EVENING. NSSL AND SPC 4KM WRF
RUNS INDICATED CONVECTION HAVING A HARD TIME MAKING IT INTO EASTERN
NORTH DAKOTA...ESPECIALLY THE SOUTHEAST. ENOUGH SUPPORT ACROSS THE
NORTH WITH THE SHORTWAVE...TO MENTION SEVERE AS FAR EAST AS DVL
BASIN.

WE REMAIN IN AN ACTIVE PATTERN THROUGH THE REMAINDER OF THE SHORT
TERM PERIOD. TUESDAY...SLIGHT UPPER RIDGING TO NEARLY ZONAL UPPER
FLOW WITH SEVERAL WEAK IMPULSES TRAVERSING THE AREA. TIMING WILL BE
TOUGH BUT IT LOOKS LIKE ANOTHER CHANCE OF CONVECTION FIRING OVER
EASTERN MONTANA AND SPREADING INTO NORTH DAKOTA. FORECAST SHEAR
PROFILES LOOK MORE IMPRESSIVE THAN TODAY SO WHENEVER AND WHEREVER
CONVECTION DOES DEVELOP...THERE WILL BE A POSSIBILITY OF SEVERE
CONVECTION.

CONVECTION CHANCES LESSEN WEDNESDAY AND WEDNESDAY EVENING...BUT
STILL...CONSIDERING THE UPPER FLOW PATTERN WE CANNOT RULE OUT AN
ISOLATED THUNDERSTORM OR TWO. WILL CONTINUE WITH SLIGHT CHANCE POPS
WEDNESDAY ACROSS THE AREA...THEN MAINLY ACROSS THE SOUTH WEDNESDAY
NIGHT.

THURSDAY AND THURSDAY NIGHT...12Z MODELS INDICATE A SIGNIFICANT
UPPER TROUGH MOVING INTO THE NORTHERN PLAINS. THERE WAS SOME
DISCUSSION TODAY ABOUT HOW THE LATEST MODEL RUNS SHOW MUCH MORE
AMPLIFICATION THAN THE 00Z EURO ENSEMBLE AND THEREFORE MAY BE
OVERDONE WITH THE STRENGTH OF THE UPPER TROUGH MOVING INTO THE
REGION. WILL CONTINUE TO STICK CLOSE TO PREVIOUS FORECAST...WHICH
DOES ADVERTISE INCREASING POPS THURSDAY NIGHT. WE SHOULD ALSO STILL
BE NORMAL TO ABOVE WITH TEMPERATURES AS WE ARE AHEAD OF THE
APPROACHING UPPER TROUGH.

.LONG TERM...FRIDAY THROUGH MONDAY...
FRIDAY THE GFS AND ECMWF INDICATE A SHARP...NEARLY CLOSED UPPER
LEVEL LOW MOVING ACROSS SOUTH CENTRAL CANADA AND THE
DAKOTAS/MINNESOTA. WILL KEEP THE MENTION OF THUNDERSTORMS
FRIDAY...AND IN EASTERN COUNTIES FRIDAY NIGHT AS THE LOW MOVES
EASTWARD.

THE DISCREPANCY BEGINS AFTER FRIDAY...WHEN THE GFS CLOSES OFF THE
LOW AND MOVES IT VERY SLOWLY EAST INTO THE GREAT LAKES ON
SUNDAY...AND KEEPS IT LINGERING OVER THE GREAT LAKES ON MONDAY. THE
ECMWF MOVES THE LOW TO THE GREAT LAKES A DAY EARLIER...ON
SATURDAY...THEN KEEPS MOVING IT EAST TO NEW ENGLAND BY TUESDAY
MORNING. THE GFS SOLUTION WOULD MEAN A CHANCE OF AFTERNOON SHOWERS
OVER EASTERN COUNTIES ON SATURDAY AND PERHAPS SUNDAY...WITH COOLER
TEMPERATURES THAN CURRENTLY FORECAST. THE ECMWF SOLUTION WOULD KEEP
SATURDAY THROUGH MONDAY NIGHT DRY AND A QUICKER WARMUP. COMPROMISED
AND WENT A TAD COOLER FOR FRIDAY AND SATURDAY...HIGHS IN THE 70S TO
LOWER 80S. THEN WENT WARMER FOR SUNDAY AND MONDAY WITH HIGHS 85 TO
90.

&&

.AVIATION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUE FROM DEVILS LAKE
TO EAST AND SOUTH OF BISMARCK...ASSOCIATED WITH AN UPPER LEVEL
SHORTWAVE THAT IS PROGGED TO CONTINUE MOVING INTO THE RED RIVER
VALLEY BY AROUND 00Z. KJMS MAY SEE THUNDER BY MID/LATE AFTERNOON FOR
A COUPLE OF HOURS WITH THIS WAVE FROM 20-23Z.

ATTENTION TURNS WESTWARD WITH SURFACE TROUGH LOCATED FROM NEAR KMOT
TO KDIK AT 19Z THIS AFTERNOON. THIS FEATURE PROGGED TO MOVE EAST
VERY SLOWLY...DISSIPATING AFTER 06Z. THE MAIN FEATURE TO WATCH FOR
THUNDERSTORM DEVELOPMENT IS THE UPPER LEVEL SHORTWAVE NEAR THE
NORTHEASTERN MONTANA/NORTHWESTERN NORTH DAKOTA BORDER THIS
AFTERNOON. THIS WAVE IS FORECAST TO MOVE ACROSS NORTH DAKOTA THIS
EVENING AND REACH THE RED RIVER VALLEY AFTER 06Z. THE FOCUS OF
DEVELOPMENT WILL BE OVER EASTERN MONTANA/WESTERN NORTH DAKOTA BY
20-21Z...MOVING EAST THROUGHOUT THE EVENING. THESE STORMS ARE
EXPECTED TO BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG
STRAIGHT-LINE WINDS THE BIGGEST THREAT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/JV
Hazardous weather outlook, Jun 23, 3:09 AM CST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
409 AM CDT MON JUN 23 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
409 AM CDT MON JUN 23 2008 /309 AM MDT MON JUN 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS WEST AND
CENTRAL NORTH DAKOTA TODAY AND TONIGHT. SOME THUNDERSTORMS MAY BE
SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL...DAMAGING
WINDS..AND DANGEROUS CLOUD TO GROUND LIGHTNING THE MAIN THREATS.
STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONTINUED THUNDERSTORM CHANCES ARE FORECAST TUESDAY THROUGH
FRIDAY. A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH
FAVORABLE LOW LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO
SEVERE STORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Pierce

When
June 23, 5:25 PM CST to 5:45 PM CST
Where
Pierce County, 10 mi NW of Rugby to 7 mi NW of Rugby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.472, -100.134

Trained spotters reported 20 minutes of quarter size hail from ten miles northwest to seven miles northwest of Rugby.

Hail, Pierce

When
June 23, 5:50 PM CST to 6:12 PM CST
Where
Pierce County, Rugby
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
48.370, -99.980

Nickel to ping pong ball size hail was reported in the city of Rugby, and lasted for around 20 minutes. No report of damage was received from this event.

Hail, Pierce

When
June 23, 6:30 PM CST to 6:38 PM CST
Where
Pierce County, 3.92 mi NNE of Balta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.220, -99.990

Hail, Pierce

When
June 23, 7:05 PM CST to 7:15 PM CST
Where
Pierce County, 3.1 mi SE of Silva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.140, -99.870

Hail, Wells

When
June 23, 8:08 PM CST to 8:12 PM CST
Where
Wells County, 4.37 mi SSW of Wellsburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.770, -99.760

Hail, Wells

When
June 23, 8:15 PM CST to 8:22 PM CST
Where
Wells County, 10 mi W of Hamberg
Measured
1.5 in hail
Reported by
Public
Coordinates
47.770, -99.715

No report of damage was received from this event.

Hail, Wells

When
June 23, 8:16 PM CST to 8:24 PM CST
Where
Wells County, 10 mi SE of Harvey
Measured
1 in hail
Reported by
Public
Coordinates
47.668, -99.748

Hail, Wells

When
June 23, 9:18 PM CST to 9:24 PM CST
Where
Wells County, 2 mi ENE of Chaseley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.461, -99.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103383, 103389, 103393, 103396, 103398, 103401, 103402, 103403.